Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Environ Health Perspect. 2007 Apr;115(4):606-8. Epub 2007 Jan 18.

Case report: potential arsenic toxicosis secondary to herbal kelp supplement.

Author information

  • 1School of Medicine, University of California-Davis, One Shields Avenue, Davis, CA 95616, USA.

Abstract

CONTEXT:

Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis.

CASE PRESENTATION:

A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 microg/g creatinine (normal < 50 microg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable.

DISCUSSION:

To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence.

RELEVANCE TO CLINICAL PRACTICE:

Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.

Comment in

PMID:
17450231
[PubMed - indexed for MEDLINE]
PMCID:
PMC1852683
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for National Institute of Environmental Health Sciences Icon for PubMed Central
    Loading ...
    Write to the Help Desk